Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Is it safe to switch to Vicodin 5/325 from Percocet 5/325?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 605 Questions
Question
Is it safe for a patient on percocet 5/325 to alternate the percocet with vicodion5/325 every 6 hours as prescribed? Ex: Percocet 5/325 @6 AM, then Vicodin 5/325 @ noon, and continue as needed for pain.
Are there any dangerous interactions that can occur if the patient has used both meds successfully in the past?
Fri, 25 May 2018 in Medicines and Side Effects
 
 
Answered by Dr. Zotaj Antoneta 2 hours later
Brief Answer:
Detailed explanation given

Detailed Answer:
Hello,

Thank you for asking at healthcaremagic.

The two medications you mention both have a combination of paracetamol and an opioid (oxycodone+paracetamol the first one and Hydrocodon+paracetamol the later one). They are given for pain and are quite effective both.

Both oxycodone and hydrocodone have similar strength as opioids and should be taken every 6 hours and due to the similarity in mechanism of action it would be acceptable using them alternately. The problem with this would be confusion and risk for overdose due to having more than one medication that you are taking in one day. You should not take more than one tablet every 6 hours in total. This means each of them can be taken every 12 hours with alternation.

Example: 6am take percocet and 12 am take vicodin, 6pm take percocet and midnight take vicodin- if you take them this way, it is not the best but it might be acceptable. The best is to use one drug at a time every 6 hours and when that is over take the other one every 6 hours otherwise risk of confusion with taking the medication is present and also overdose.

In your case i would take the percocet till it is over and then start the vicodion. They have similar effect in the symptoms and there is no extra benefit if you combine them within one day.

These medications have also the risk of overdose and also dependence and should be used in elderly only if no other effective options are available.

They might also cause constipation, nausea, fatigue, low blood pressure, etc.

I hope this is helpful and answers to your question but please feel free to reply if more clarification is needed on this.

Kind regards,

Antoneta Zotaj, MD

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor